Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 294, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2008, 4:41 PM CST for Butler County, Conecuh County, Monroe County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2008, 4:41 PM CST (22:41 UTC)
- Expired
- Dec 24, 2008, 5:30 PM CST
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Butler County, AL, Conecuh County, AL, Monroe County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 242241 SVRMOB ALC013-035-099-242330- /O.NEW.KMOB.SV.W.0294.081224T2241Z-081224T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 441 PM CST WED DEC 24 2008 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL ALABAMA... NORTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA... NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 530 PM CST * AT 437 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR FAIRNELSON...OR ABOUT 13 MILES EAST OF MONROEVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEANS AND MIXONVILLE BY 505 PM CST... STARLINGTON BY 515 PM CST... 6 MILES NORTHWEST OF I65 AND AL 106 BY 520 PM CST... 6 MILES SOUTHEAST OF BUTLER SPRINGS BY 525 PM CST... 6 MILES SOUTHEAST OF SAUCER BY 530 PM CST... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET OR BATHROOM. LAT...LON 3185 8685 3167 8672 3154 8709 3163 8716 TIME...MOT...LOC 2241Z 239DEG 23KT 3159 8708 $$
1 follow-up statement
000 WWUS54 KMOB 242255 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 455 PM CST WED DEC 24 2008 ALC099-242305- /O.CAN.KMOB.SV.W.0294.000000T0000Z-081224T2330Z/ MONROE AL- 455 PM CST WED DEC 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS CANCELLED... LAT...LON 3156 8704 3166 8706 3182 8683 3167 8672 TIME...MOT...LOC 2255Z 239DEG 23KT 3164 8699 $$ ALC013-035-242330- /O.CON.KMOB.SV.W.0294.000000T0000Z-081224T2330Z/ CONECUH AL-BUTLER AL- 455 PM CST WED DEC 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR WEST CENTRAL BUTLER AND NORTH CENTRAL CONECUH COUNTIES... AT 450 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 6 MILES SOUTHWEST OF DEANS...OR ABOUT 13 MILES NORTH OF EVERGREEN...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DEANS AND MIXONVILLE BY 505 PM CST... STARLINGTON BY 515 PM CST... I65 AND AL 106 BY 520 PM CST... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET OR BATHROOM. LAT...LON 3156 8704 3166 8706 3182 8683 3167 8672 TIME...MOT...LOC 2255Z 239DEG 23KT 3164 8699 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 3:44 PM CST, 57 minutes earlier.
Area forecast discussion, Dec 24, 3:44 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST WED DEC 24 2008
CORRECTED PRELIMINARY NUMBERS TO REFERENCE AFTERNOON PACKAGE
.SHORT TERM TONIGHT AND CHRISTMAS DAY...ON THE WEATHER MAPS...UPPER
LEVEL ANTICYCLONE POSITIONED OVER THE GREATER ANTILLES OF THE
CARIBBEAN IS ALLOWING FOR A FAST SOUTHWEST FLOW ALOFT TO BE
POSITIONED OVER THE GULF COAST. AT THE SURFACE...A FRONTAL BOUNDARY WAS
ANALYZED FROM THE OHIO RIVER VALLEY THROUGH EASTERN ARKANSAS TO
SOUTHEAST TEXAS. DUE TO ISENTROPIC LIFT...BANDS OF SHOWERS AND A FEW
THUNDERSTORMS WERE ALIGNED NORTHEAST TO SOUTHWEST OVER THE GULF
COAST. AS FRONT EDGES CLOSER TONIGHT...EXPECT TO SEE THIS CONTINUE.
DUE TO THE DEGREE OF DEEP LAYER MOISTURE PRESENT (PRECIPITABLE WATERS
1.75 INCHES) SETTLING INTO THE GULF COAST TONIGHT...SHOWERS AND
THUNDERSTORMS LOOK TO BE EFFICIENT RAINFALL PRODUCERS. GIVEN WHAT WE
SEE FROM RADAR TRENDS...HAVE PLACED A MAXIMUM OF A HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN GRIDS TONIGHT. WOULD NOT BE SURPRISED
TO SEE LOCALLY HIGHER AMOUNTS. SEVERE WEATHER THREAT IS LOW AS UPPER
LEVEL ENERGY OVER THE MID MISSISSIPPI RIVER VALLEY LIFTS QUICKLY
NORTHEAST AND LARGE SCALE ASCENT BEGINS TO DIMINISH.
FRONT IS FORECAST TO STALL OVER THE HEART OF THE FORECAST AREA
TONIGHT...WITH THE POTENTIAL OF OVERNIGHT FOG FORMING BEING LIKELY
DUE TO THE WARM AND MOIST AIRMASS. RUDOLPH COULD HAVE SOME DIFFICULTY
NAVIGATING SANTAS SLEIGH TONIGHT AS FOG COULD BE DENSE. VISIBILITIES
COULD BE RESTRICTED TO A QUARTER MILE OR LESS ESPECIALLY CLOSER TO
BAYS AND COASTAL WATERWAYS AS LIGHT SOUTHERLY FLOW MAINTAINS THE
MID/UPPER 60 DEWPOINTS OVER THE COOLER WATER TEMPERATURES THERE. WILL
KEEP THE FOG GOING INTO THE MORNING ON CHRISTMAS WHILE MAINTAINING IT
A BIT LONGER NEAR AND OVER THE WATER.
THE FRONT BEGINS A NORTHWARD RETREAT LATER IN THE DAY THURSDAY AS
SOUTHEAST FLOW BECOMES BETTER ESTABLISHED. DAILY HIGHS AND LOWS WILL
BE UNSEASONABLY WARM. /10
&&
.LONG TERM FRIDAY THROUGH WEDNESDAY...HIGH PRESSURE RIDGE OVER THE
EAST COAST PROVIDES FOR A CONTINUATION OF THE UNSEASONABLE WARMTH
UNDER A SOUTHEAST TO SOUTHERLY SURFACE WIND THROUGH SATURDAY.
NOT SEEING ENOUGH IN THE GUIDANCE TO ADD UPON WHAT WAS PASSED TO US
FROM THE MIDNIGHT SHIFT AS FAR AS WEATHER IS CONCERNED. SMALL CHANCE
OF SHOWERS OR PATCHY DRIZZLE/AREAS OF FOG..LOCALLY DENSE STILL
FAVORED FRIDAY NIGHT AND SATURDAY MORNING.
NEXT COLD FRONT...PROGGED TO ENTER THE NORTHWEST PORTION OF THE
FORECAST AREA SATURDAY EVENING...MOVES SOUTHEAST OVERNIGHT AND SUNDAY
MORNING...WITH UPPER LEVEL SUPPORT BECOMING ADEQUATE FOR DEEPER
CONVECTION.
COLD FRONT SLIPS INTO THE NORTHERN GULF SUNDAY. AFTER UNSEASONABLE
WARMTH TO START THE OUTLOOK...DAYTIME TEMPERATURES LOOK TO BECOME MORE
IN LINE WITH CLIMATOLOGY EARLY NEXT WEEK WHILE NIGHTTIME LOWS LOOK TO BE
AT OR SLIGHTLY BELOW NORMALS THEN. /10
&&
.AVIATION (18Z ISSUANCE)...GENERALLY IFR CONDITIONS PREVAILING THIS
AFTERNOON WITH SCATTERED SHRA AND ISOLATED THUNDERSTORMS MOVING
NORTHEAST ACROSS THE AREA. EXPECT THIS TREND TO CONTINUE OVERNIGHT...
WITH LIFR CONDITIONS EXPECTED LATER IN THE EVENING AND OVERNIGHT...AS
CIGS LOWER TO AROUND 500 FEET AT TIMES AND VSBYS LOWER TO AROUND 1/2SM
SOME LOCATIONS. 12/DS
&&
.MARINE...WINDS OVER THE COASTAL WATERS HAVE DECREASED THIS AFTERNOON
AND ARE NOW GENERALLY BELOW EVEN SCEC LEVELS. WILL DROP ALL HEADLINES
FOR WINDS WITH THE AFTERNOON CWF PACKAGE...BUT WILL MAINTAIN A SMALL
CRAFT ADVISORY FOR SEAS BEYOND 20 NMI OFFSHORE AS BUOYS CONTINUE TO
REPORT SEAS RUNNING 6 TO 8 FEET HERE. AS WINDS CONTINUE TO DECREASE
THIS EVENING...WILL PROBABLY BE ABLE TO DROP THIS ADVISORY WITH THE
930 PM CFW EVENING UPDATE. A LIGHT ONSHORE FLOW IS EXPECTED THROUGH
CHRISTMAS DAY...THEN GRADUALLY INCREASING TO SCEC LEVELS AGAIN DURING
THE EARLY PART OF THE WEEKEND AS A FRONT APPROACHES THE AREA. THIS
FRONT WILL LIKELY MOVE EAST ACROSS THE COASTAL WATERS ON SUNDAY...
WITH WINDS SHIFTING TO OFFSHORE IN ITS WAKE. 12/DS
&&
.FIRE WEATHER...THE WARM AND MOIST AIRMASS PRESENTS AN UNSETTLED
WEATHER PICTURE FORECAST THROUGH FRIDAY. DUE TO POOR NIGHTTIME
DISPERSION AND LIGHT SOUTHERLY WINDS...FOG WILL LIKELY FORM AND BE
THE MOST CONCERN. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 62 73 62 76 / 80 60 20 10
PENSACOLA 63 75 64 75 / 60 50 10 10
DESTIN 65 75 65 75 / 50 30 10 10
EVERGREEN 59 71 60 77 / 80 60 20 20
WAYNESBORO 55 68 62 77 / 80 50 20 20
CAMDEN 55 68 61 77 / 90 60 30 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM WEDNESDAY
FOR THE FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL
FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&Hazardous weather outlook, Dec 24, 4:50 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 450 AM CST WED DEC 24 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-251100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 450 AM CST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTHEAST WINDS AT 20 TO 25 KNOTS OVER THE MARINE WATERS WILL GRADUALLY DIMINISH TO AROUND 15 KNOTS THROUGH EARLY AFTERNOON. SEAS RANGING FROM 7 TO 10 FEET WILL GRADUALLY SUBSIDE TO AROUND 4 FEET BY LATE TODAY. AS THE WINDS DROP BELOW 20 KNOTS...AREAS OF FOG WILL FORM OVER THE COOLER NEAR SHORE WATERS. THE FOG WILL BECOME MORE WIDESPREAD AND DENSE LATE TODAY AND TONIGHT...WITH VISIBILITIES LESS THAN ONE NAUTICAL MILE. THE DENSE FOG WILL SPREAD INLAND THROUGH THE COURSE OF THE EVENING AND OVERNIGHT HOURS. A COLD FRONT MOVING SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY TODAY WILL BEGIN TO STALL OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA AFTER MIDNIGHT TONIGHT. ALONG AND AHEAD OF THE FRONT...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY WEAKEN AS IT MOVES TO THE CENTRAL GULF COAST REGION THROUGH TONIGHT. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS WILL MOVE NORTH ACROSS THE REGION. NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY. THE STALLED FRONTAL BOUNDARY JUST NORTH OF THE GULF COAST WILL RETREAT INLAND AS A WARM FRONT CHRISTMAS DAY. A WARM AND MOIST AIRMASS WILL MOVE BACK INLAND THROUGH LATE IN THE WEEK. AREAS OF FOG WILL BE POSSIBLE ALONG THE COAST AND OVER THE NEAR SHORE COASTAL WATERS THROUGH LATE IN THE WEEK...AND OVER THE INLAND AREAS AT NIGHT. VISIBILITIES IN FOG WILL BE REDUCED TO ONE NAUTICAL MILE OR LESS. ANOTHER COLD FRONTAL SYSTEM WILL APPROACH FROM THE NORTHWEST ON SATURDAY. THERE IS A SLIGHT CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT LATE SATURDAY INTO EARLY SUNDAY ACROSS PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA. STAY TUNED FOR ADDITIONAL FORECASTS AND UPDATES REGARDING ANY SEVERE WEATHER THREAT SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH CHRISTMAS DAY. /05
In the hours before
Special weather statement, Dec 24, 3:28 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 328 PM CST WED DEC 24 2008 ALZ052-053-242230- WASHINGTON-CLARKE- INCLUDING THE CITIES OF...GROVE HILL... 328 PM CST WED DEC 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE COUNTIES... AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF YARBO...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BIGBEE...FRANKVILLE...SAINT STEPHRNS...WINN...GROVE HILL AND CHILTON THROUGH 430 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE...OCCASIONAL LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:07 PM CST | Small Craft Advisory for Hazardous Seas | MOB | 5 hr | |
| Dec 24, 5:36 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 39 min |
| Dec 24, 5:40 PM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.